diabetestalk.net

Metformin And Bowel Movements

Share on facebook

Diabetes Drugs: Metformin

Editor’s Note: This is the second post in our miniseries about diabetes drugs. Tune in on August 21 for the next installment. Metformin (brand names Glucophage, Glucophage XR, Riomet, Fortamet, Glumetza) is a member of a class of medicines known as biguanides. This type of medicine was first introduced into clinical practice in the 1950’s with a drug called phenformin. Unfortunately, phenformin was found to be associated with lactic acidosis, a serious and often fatal condition, and was removed from the U.S. market in 1977. This situation most likely slowed the approval of metformin, which was not used in the U.S. until 1995. (By comparison, metformin has been used in Europe since the 1960’s.) The U.S. Food and Drug Administration (FDA) required large safety studies of metformin, the results of which demonstrated that the development of lactic acidosis as a result of metformin therapy is very rare. (A finding that has been confirmed in many other clinical trials to date.) Of note, the FDA officer involved in removing phenformin from the market recently wrote an article highlighting the safety of metformin. Metformin works primarily by decreasing the amount of glucose made by Continue reading >>

Share on facebook

Popular Questions

  1. twokatss

    I take 500 mg Metformin twice a day. When I first was put on it , I had no bowel problems associated with it---that was 6 months ago.
    However, every once in a while for the past 2 months I have had sudden onset loose bowels. I can have a normal movement and then later have to rush to the toilet. Some times I can not make it. UGH!!!
    This does not happen every day, but it happens enough to make me weiry of going out in case there is no toilet near. I get a mild cramping and then no warning --it just happens. When I go, it is very unpleasant smelling. After that I am fine.---until the next time--whenever that may be.
    Do you think it could be the Metformin?
    I had colonoscopy 18 months ago and all was fine.

  2. Marimac

    Quote:

    Originally Posted by twokatss
    I take 500 mg Metformin twice a day. When I first was put on it , I had no bowel problems associated with it---that was 6 months ago.
    However, every once in a while for the past 2 months I have had sudden onset loose bowels. I can have a normal movement and then later have to rush to the toilet. Some times I can not make it. UGH!!!
    This does not happen every day, but it happens enough to make me weiry of going out in case there is no toilet near. I get a mild cramping and then no warning --it just happens. When I go, it is very unpleasant smelling. After that I am fine.---until the next time--whenever that may be.
    Do you think it could be the Metformin?
    I had colonoscopy 18 months ago and all was fine. Diarrhea is one of the listed side effects on Metformin. I think I have noticed that when too many carbs and fats have been consumed at the same time, this increases the likelyhood of the diarrhea. The best thing to do is to monitor your diet(not saying its bad or anything) but if the diet you have to be on as ordered by the doctor is causing the reaction from the metformin, then you might want to talk to your doctor about rearranging the diet or changing the med.

  3. sunshine12

    I just spent the last three months with the runs. I had every test and they were all negative. I saw my cardio man and begged him for help here!! He told me to stop the Metformin..I did. I was put on Actos and so far no cramps, no runs nothing.
    Mine started out intermitten like yours. 18 months is almost two years, not sure how old you are or how often you get that colonoscopy. But check with your Doc.
    Now that I have gotten off that, I have heard a hundred stories about the runs and Metaformin???? How lucky was that? It's great to feel good again!

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis